Texas, 2023

Winter Storm in Texas, January 24, 2023

January 24, 2023 · NWS AMA · 5 events in 5 counties and zones

An upper level low pressure system moved towards the Southern Plains in the early part of the week of January 24. The system reached as far south as southwest Texas before moving northeast towards the Texas and Oklahoma Panhandles.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level low pressure system moved towards the Southern Plains in the early part of the week of January 24. The system reached as far south as southwest Texas before moving northeast towards the Texas and Oklahoma Panhandles. As this system approached the area, snow bands out ahead of the upper level low developed and moved northeast across west Texas and the Panhandles. The heavier snow bands remained across portions of the area till after sunrise and light snow remained across portions of the area through most of the daytime hours. Snowfall totals from this system ranged from under an inch in the western TX and OK Panhandles up to 8 or 9 inches in the far southeastern TX Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 23, 10:56 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jan 23, 10:56 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1056 PM CST Mon Jan 23 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Tuesday night)
Issued at 235 PM CST Mon Jan 23 2023

Track of storm farther north, meaning higher snow totals in the
area.

What: Snow
How Much: 5-7 inches in the south and 1/2-4 inches in the north
When: After midnight tonight until midnight Wednesday morning
Impacts: Tues AM commute in the west and Tues PM commute for all
but especially in the east, & Wed AM commute for all due to re-
freeze
Snow fall rates: may be upwards of 1-2" an hour in the morning
hours, especially during commute time

Satellite shows the mid-level low over southern Arizona this
afternoon. Short range models track the low over southern New
Mexico into west Texas overnight. The structure of the low is
tilted with the 700mb low tracking closer to Lubbock. This tilt
will allow for the circulation to be close enough to the
Panhandles to see some deformation banding across the southern TX
Panhandle and significant amounts of moisture and uplift around
the whole area. Models indicate several hours of the column being
saturated with no melting layers aloft. The surface temperatures
look to remain right around freezing. This will allow for low snow
ratios, and thus a heavy wet slushy snow. Wet snow has better
compaction that dry snow, so we may get quite a bit of snow
falling, while having lesser total amounts measured when all is
done. From the amount of time in upglide, we may see 1 to 2 inch
snow fall rates per hour at times. This will be enough to allow
snow to quickly accumulate on roadways and not melt from being the
wetter snow. Winds will be lighter since the mid-level low will be
farther south, keeping jets away from the area. This will benefit
the Panhandles by allowing snow to fall and not be blown around
and drifted. Roads will turn slushy and snow covered Tuesday. The
bulk of the snow will fall in the west between 3 AM and noon. This
will mean the morning commute will be greatly impacted. As the
system shifts eastward, the bulk of the snow will shift with it
and the evening commute will become affected for the eastern
portions of the Panhandles. There may be some lingering snow even
over the Amarillo area in the afternoon, but the heaviness will be
tapering off, allowing for clearing of roadways to be more
efficient. Snow should be completely out of the Panhandles by
midnight Wednesday morning, but temps will fall back into the 20s
allowing for the melted slushiness to re-freeze into an icy and
dangerous morning commute for the Panhandles. Clouds will take a
all day to start clearing Wednesday and temps aren't expected to
rise above freezing until around noonish. This will limit the
melting time, but we should still see quite a bit of snow melt.
Based on the track of the storm, have gone with a Winter Storm
Warning for the southern and central portions of the TX Panhandle
and an advisory for the northern TX Panhandle and central and
eastern portions of the OK Panhandle. Cimarron County is the one
question we have if the low will track just far enough north to
give them an inch across most of the county. If models continue to
show the northern track to the storm, we may need to add Cimarron
to the advisory for minor impacts from the snow.

Beat

&&

.LONG TERM ...
(Wednesday through next Sunday)
Issued at 235 PM CST Mon Jan 23 2023

Compared to our snow filled short term forecast period, dry
conditions will return throughout the remainder of the week into
the weekend. Northwesterly H500 flow will keep the Panhandles dry
throughout the forecast period. Temperatures to start on Wednesday
will be below average for late January and slowly warm up to near
average by Saturday. Watching the potential for a cold front that
could drop temperatures quite a bit by Sunday. Will have more
details on that potential as we get closer to the weekend.

Meccariello

&&

.AVIATION...
(06Z TAFS)
Issued at 1050 PM CST Mon Jan 23 2023

For the 06Z TAFs, a strong upper level storm system will impact
the region tonight through Tuesday afternoon and will bring
winter precipitation in the form of snow along with attendant low
visibilities and cigs to KGUY, KDHT, and KAMA tonight through
Tuesday afternoon. Snow will end from west to east later Tuesday
afternoon. Cigs will gradually improve Tuesday evening.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                25  32  21  38 /  90  90  40   0
Beaver OK                  28  34  22  40 /  20  90  50   0
Boise City OK              24  34  20  36 /  30  60  20   0
Borger TX                  28  34  24  42 /  80  90  40   0
Boys Ranch TX              26  34  21  40 /  90  90  30   0
Canyon TX                  25  33  22  38 /  90  90  30   0
Clarendon TX               28  33  26  40 / 100  90  30   0
Dalhart TX                 25  34  20  38 /  80  70  20   0
Guymon OK                  28  34  22  39 /  40  80  40   0
Hereford TX                25  33  22  39 /  90  90  20   0
Lipscomb TX                28  34  22  40 /  20  90  60   0
Pampa TX                   26  32  24  39 /  80  90  50   0
Shamrock TX                29  35  26  42 /  60 100  50   0
Wellington TX              30  35  26  42 /  80 100  50   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Winter Weather Advisory until midnight CST Tuesday night for
     TXZ001>005.

     Winter Storm Warning until midnight CST Tuesday night for
     TXZ006>020-317.

OK...Winter Weather Advisory until midnight CST Tuesday night for
     OKZ002-003.

&&

SHORT TERM...16
LONG TERM....29
AVIATION...02
Hazardous weather outlook, Jan 23, 1:46 PM CST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
146 PM CST Mon Jan 23 2023

OKZ001>003-TXZ001>020-317-240930-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
146 PM CST Mon Jan 23 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Accumulating snowfall is possible across the combined Panhandles
starting tonight. A Winter Storm Warning has been issued for the
south and central Texas Panhandle and a Winter Weather Advisory
has been issued for the northern Texas Panhandle and the central
and eastern Oklahoma Panhandle.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Accumulating snowfall will continue across the combined Panhandles
through Tuesday night. A Winter Storm Warning will continue for
the south and central Texas Panhandle and a Winter Weather
Advisory will continue for the northern Texas Panhandle and the central
and eastern Oklahoma Panhandle.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Beat

In the hours before

Local storm report, Jan 24, 1:02 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
102 AM CST TUE JAN 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             HEREFORD                34.82N 102.40W
01/24/2023  E1.0 INCH        DEAF SMITH         TX   LAW ENFORCEMENT

            STILL SNOWING.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Armstrong

When
January 24, 2:00 AM CST to 6:00 PM CST
Where
Armstrong forecast zone
Reported by
Public
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

The heaviest snow was in the eastern third to half of the county with measurements upwards of 6 being reported. The rest of the county received around 4.5 with a few isolated spots in the north and northwest that may have received less than that.

Winter Storm, Donley

When
January 24, 2:00 AM CST to 6:00 PM CST
Where
Donley forecast zone
Reported by
Public
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

A large portion of the county received 5 to 7 of snow.

Winter Storm, Collingsworth

When
January 24, 2:00 AM CST to 6:00 PM CST
Where
Collingsworth forecast zone
Reported by
Trained Spotter
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Collingsworth County received the largest amount of snowfall with accumulations around 6 to 8 with this storm. Around 6 had been reported between 1000CST and 1200CST with light snow falling through the afternoon. Highest amounts reported were around Wellington.

Winter Storm, Wheeler

When
January 24, 2:00 AM CST to 6:00 PM CST
Where
Wheeler forecast zone
Reported by
Public
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Much of the county received 5 to 7 of snow with this storm. The heaviest snow was received by 0900CST with light snow falling on an off through about 1800CST.

Winter Storm, Gray

When
January 24, 2:00 AM CST to 5:00 PM CST
Where
Gray forecast zone
Reported by
Public
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Western portions of the county received 4.5 to 6 of snow with this storm, to include Pampa, TX. The heaviest snow was received by 0900CST with light snow falling on an off through about 1800CST.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076223, 1076224, 1076225, 1076226, 1076227.